Adrenal Adenoma Anarchy: A Case of an ACTH-Secreting PheochromocytomaRead the full article
Case Reports in Endocrinology publishes case reports and case series related to the endocrine system and its associated diseases.
Case Reports in Endocrinology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Recurrent Hypoglycemia in a Case of Congenital Analbuminemia
In congenital analbuminemia (CAA), mutations in the albumin gene result in a severe deficiency or absence of plasma albumin. Only about 90 cases have been reported to date, but the specific features of glucose and lipid metabolism in congenital analbuminemia have only been studied in a rat model of analbuminemia. We report the case of a female patient hospitalized for a streptococcal skin infection who showed recurrent hypoglycemia. A diagnosis of CAA was confirmed by mutation analysis and by the detection of a single base variation in the ALB gene. Hypoglycemia was first documented after a fasting period during acute illness. Recurrent hypoglycemia persisted despite good general condition and normal nutrition during antimicrobial therapy with moxifloxacin. Several contributing factors causing this hypoglycemia can be discussed. Individuals with CAA are prone to adverse drug effects caused by changes in drug-protein binding properties. It is unclear if specific changes of glucose and lipid metabolism in CAA constitute a risk factor for hypoglycemia.
Primary Aldosteronism Associated with Multiple Adrenocortical Micronodules in a Patient with Renal Cell Carcinoma
A 47-year-old woman with a history of diabetes mellitus (DM) and obesity was admitted to our hospital for glucose control. She was detected to have hypertension (HT) and diagnosed with primary aldosteronism (PA) based on the high level of aldosterone to renin ratio and the results of the upright furosemide-loading test according to the criteria of the Japanese Society of Hypertension (JSH) guidelines. Computed tomography revealed left renal tumor and adrenocortical adenoma. She underwent left nephrectomy and adrenalectomy. The pathological findings were clear-cell renal cell carcinoma (RCC) and nonfunctional adrenocortical adenoma. Her nonneoplastic adrenal tissue histologically revealed CYP11B2-positive multiple adrenocortical micronodules (MNs) and concomitant paradoxical hyperplasia of the zona glomerulosa. Therefore, MNs were thought to be responsible for PA in this patient. After surgery, HT was improved, and the result of upright furosemide-loading test after 12 months of surgery did not fulfill the criteria of PA according to the JSH guidelines. However, the adrenocorticotrophic hormone stimulation test was positive; considering the possibility of slight aldosterone overproduction from the right adrenal gland, the administration of spironolactone was started. Herein, we report a rare case of RCC in conjunction with PA histologically associated with MNs.
Dapagliflozin-Induced Acute Pancreatitis: A Case Report and Review of Literature
Sodium-glucose cotransporter 2 (SGLT2) inhibitors are increasingly used as add-on therapy in patients with poorly controlled type 2 diabetes mellitus (T2DM). Although pancreatitis is not a known side effect of SGLT-2 inhibitors, there have been case reports of SGLT-2 inhibitor use being associated with pancreatitis. Case Presentation. A 51-year-old male with a history of type 2 diabetes, dyslipidemia, and status-post cholecystectomy presented to the emergency room with a four-day history of periumbilical pain radiating to the back. He denied any history of recent alcohol intake or prior episodes of pancreatitis. On physical examination, his abdomen was diffusely tender to palpation without guarding or rebound. Initial labs were notable for a leukocyte count of 9.3 × 109/L, creatinine level of 0.72 mg/dL, calcium level of 9.5 mg/dL, lipase level of 262 U/L, and triglyceride level of 203 mg/dL. His last HbA1c was 8.5%. CT scan of his abdomen and pelvis showed findings consistent with acute pancreatitis with no biliary ductal dilatation. Careful review of his medications revealed the patient was recently started on dapagliflozin five days prior to admission in addition to his longstanding regimen of insulin detemir, sitagliptin, metformin, and rosuvastatin. His symptoms resolved after discontinuation of sitagliptin and dapagliflozin. A year later, due to increasing HbA1c levels, a decision was made to rechallenge the patient with dapagliflozin, after which he developed another episode of acute pancreatitis. His symptoms resolved upon cessation of dapagliflozin. Conclusion. This case highlights the possible association of SGLT-2 inhibitors and pancreatitis. Patients should be informed about the symptoms of acute pancreatitis and advised to discontinue SGLT-2 inhibitors in case such symptoms occur.
Thyroid Eye Disease due to Immune Reconstitution Inflammatory Syndrome as a Consequence of Antiretroviral Therapy in the Setting of AIDS
We describe a case of worsening Graves’ orbitopathy due to immune reconstitution inflammatory syndrome (IRIS) in a 38-year-old HIV-infected male after beginning ART (antiretroviral therapy). Two years after initiation of ART, the patient developed symptoms of hyperthyroidism and thyroid eye disease (TED) or Graves’ orbitopathy (GO). Thyroid iodine uptake scan was consistent with Graves’ disease. The CT scan of the orbits revealed minimal right-sided proptosis, consistent with GO. He was treated with methimazole and a short course of high-dose prednisone for GO. Thyroid function tests normalized, and eye symptoms eventually stabilized. This case demonstrates the importance of awareness and early recognition of IRIS in its many forms, as it has significant therapeutic implications.
An Adolescent Female with Bipolar Disorder Presenting with Lithium-Induced Hyperthyroidism
Lithium therapy has been associated with several endocrine disorders including thyroid dysfunction, diabetes insipidus, and hyperparathyroidism. While its suppressive effect on thyroid function is well known, it is very rare to observe lithium-induced hyperthyroidism especially in the pediatric population. Here, we describe a case of lithium-induced hyperthyroidism in an adolescent female with bipolar disorder. The patient is a 17-year-old female who was treated with lithium for bipolar disorder and presented with symptoms and laboratory findings consistent with hyperthyroidism. Since thyroid autoantibodies were negative, thyroid dysfunction was attributed to lithium toxicity. Indeed, her clinical and biochemical hyperthyroid state resolved after stopping lithium therapy. Lithium-associated hyperthyroidism can occur in the pediatric population. We propose close monitoring of thyroid hormone levels in children on lithium therapy.
Schwannoma Misdiagnosed as Adrenal Adenoma: A Case Report and Review of the Literature
Schwannoma is a benign neurogenic tumor originating from the neural sheath of Schwann cells. It is an extremely rare cause of adrenal adenoma which is very difficult to diagnose preoperatively. We report the case of a right adrenal schwannoma discovered incidentally in a 62-year-old woman during evaluation of right flank pain. The biochemical and hormonal evaluations were unremarkable. Radiological examination revealed a 4.8 cm lesion keeping with right adrenal adenoma. Surgical intervention was done due to the large size of the tumor, and laparoscopic right adrenalectomy was performed. The postoperative course was uneventful. Histological examination established the diagnosis of schwannoma, which was further confirmed by immunohistochemical staining. In conclusion, adrenal schwannoma is extremely rare and can be misdiagnosed as nonsecreting adrenal adenoma. Complete surgical excision is the treatment of choice which is associated with favorable outcome and also helps in clarifying its histopathological nature.